Stopping Prednisone?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

heathermnrd
New Member


Date Joined Dec 2011
Total Posts : 18
   Posted 4/8/2012 2:24 PM (GMT -6)   
Hi guys, this is my first real post on here :-)

I was wondering if anyone has any experience tapering/ stopping prednisone. I have been taking prednisone for about a year, starting at 60mg and now have tapered down to 5mg every other day and have started methotrexate to make my joint pain better w/o the high dose of prednisone. I've been on 5mg every other day for about 5 months and I'm wondering if it would be ok to just stop taking it or if theres another step to taper.

Also if youve taken pred did you lose the weight you gained after you stopped taking it? over the past year I've gained about 15lbs, I know its not as much as some people but I still hate it and want it gone!!!!


Sorry for ranting long post and thanks for any advice in advance!!
Heather
Heather.

12/2010- Dx Crohn's Disease
04/2011- SLE.

Currently taking:
-Apriso
-Prednisone (5mg every other day)
-Methotrexate
-Plaquenil
-Folic acid

oreo11
Regular Member


Date Joined Feb 2011
Total Posts : 399
   Posted 4/8/2012 4:59 PM (GMT -6)   
Hi Heather,
 
     I am currently tapering Prednisone.  My body is so senstitive that once I get to 7.5mg I have to go real slow, otherwise I really react to the lowering of the dose.  I have had 2 Rheumatologists in my journey with Lupus and both differed in their approach to Prednisone tapering.  I personally would not do anything unless I ran it by my doctor.  I definitely lost some of the weight I gained the last time I went through this.  This time, however, I have not gained as much weight...for whatever reason.  Even after 15 years this disease has a mind of its own!!!
 
Oreo

Lynnwood
Forum Moderator


Date Joined May 2005
Total Posts : 5758
   Posted 4/8/2012 7:31 PM (GMT -6)   
Please check with your Dr before changing your prednisone. It can be very dangerous to drop too quickly (as in stop-your-heart dangerous), but it all depends on a combination of your overall health, your other meds, how long & how much prednisone you've been on, etc. Best to get the Dr's input!!

I lost the prednisone puffiness around the face and neck fairly quickly, but its taken some time & close attention to food to start losing actual weight (I gained about 40, have lost about 12 in the year since being totally off pred.)

Hope you feel better soon!
Lynnwood, Lupus & Sjogren's Moderator
DIAGNOSING-LUPUS & LUPUS-RESOURCES
"Life is far too important to be taken seriously" - Oscar Wilde

Post Edited (Lynnwood) : 4/8/2012 8:05:55 PM (GMT-6)


SmurfyShadow
Veteran Member


Date Joined Dec 2008
Total Posts : 2386
   Posted 4/8/2012 8:15 PM (GMT -6)   
Lynnwood said...
Please check with your Dr before changing your prednisone. It can be very dangerous to drop too quickly (as in stop-your-heart dangerous), but it all depends on a combination of your overall health, your other meds, how long & how much prednisone you've been on, etc. Best to get the Dr's input!!



It is ok to do as so, BUT DO NOT do so without permission from doctor.

Post Edited By Moderator (Lynnwood) : 4/8/2012 8:06:27 PM (GMT-6)


aimsgirl16
Forum Moderator


Date Joined Jun 2008
Total Posts : 1434
   Posted 4/8/2012 9:28 PM (GMT -6)   
You deffinatly need to call your doctor. 5 months your body has adjusted to getting that extra 5mg every other day. My Rheumy had me do 1mg at a time after 5 mg. But I was also taking it every day!!!

It is not safe to go from 5 mg to nothing!!
Amy
Lupus Moderater


dialysis from lupus nephritis

omega
Veteran Member


Date Joined Jan 2007
Total Posts : 603
   Posted 4/9/2012 7:13 AM (GMT -6)   
I agree with Amy and Lynnwood, you need to discuss with your doc before you taper down or stop taking it. It can be dangerous if you stop on your own and not taper down accordingly.
 

momto3
Veteran Member


Date Joined Nov 2006
Total Posts : 1331
   Posted 4/10/2012 8:13 PM (GMT -6)   
Hi Heather,
 
I did a taper similar to yours, and did just quit the rest of way without any more of a taper, and I have to say it was difficult.  I didn't feel well for several weeks, and still have quite a bit of joint pain that the prednisone was masking. I also gained about 15lbs, just like you and I have lost about 5lbs, with careful eating etc. I have been off of the pred for a good month now, so I am hopeful more weight loss will follow. I told my rheumy that I had stopped the pred, and he never asked if I had tapered etc. But from all that I have read it is best to do it slowly.

Elsie Mae
Regular Member


Date Joined Apr 2012
Total Posts : 32
   Posted 4/13/2012 9:29 PM (GMT -6)   
My lab work was so good this week that my family doctor had me reduce the dosage to 1/2 pill a day. I haven't noticed any problems with that reduction, so far. I too have experienced the weight gain, puffy face, and longer hairs on my face and arms. I have to trim the facial hair that has grown since being on Prednisone. Good luck to you!
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, October 25, 2014 7:32 AM (GMT -6)
There are a total of 2,250,924 posts in 250,388 threads.
View Active Threads


Who's Online
This forum has 157547 registered members. Please welcome our newest member, bestastrologer55.
282 Guest(s), 9 Registered Member(s) are currently online.  Details
Cheetahjade, Charmy, dalst, getting by, Judy2, Sherrine, paulroy, Aubry, Worried Guy


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer